Alert archive / Minnesota / Freeze Watches in 2020

Freeze Watch 1, NWS Twin Cities, MN

May 7, 202025 counties in Minnesota; 6 counties in Wisconsin

NWS Twin Cities, MN issued this freeze watch at May 7, 2020, 3:46 AM CDT for 25 counties in Minnesota; 6 counties in Wisconsin. It took effect at May 9, 2020, 1:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 7, 2020, 3:46 AM CDT (08:46 UTC)
In effect from
May 9, 2020, 1:00 AM CDT
Expired
May 8, 2020, 3:11 AM CDT
In force
Issued by
NWS Twin Cities, MN
All 31 counties

Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Kandiyohi County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Ramsey County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 31 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2774 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this freeze watch went out at May 6, 10:44 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, May 6, 10:44 PM CDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1044 PM CDT Wed May 6 2020

.UPDATE...
Issued at 1045 PM CDT Wed May 6 2020

Updated for the 06Z Aviation Discussion.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 238 PM CDT Wed May 6 2020

Primary concerns in the short term are frost/freeze potential
(mainly Thursday night) and fire weather conditions. Latest
visible satellite imagery shows scattered to broken cu across the
area, with some towering cu and a few showers across the south
where better low-level moisture (and slightly cooler mid-level
temperatures) are in place. However, mixing continue to bring down
boundary layer dewpoints, and showers are tending to fade with
time, which should continue through the rest of the afternoon.
Look for the clouds to mix out tonight, with just some scattered
mid/high clouds across the area. Winds won't die off completely
with a bit of a pressure gradient remaining, but should diminish
enough for temperatures to drop into 30s over most of the area,
with the coolest readings expected north of I-94. Some frost is
possible in that area, but with green-up still lagging an
advisory isn't needed at this time (something that will need
continued monitoring as we move forward). There is a narrow
corridor where there is sufficient green-up where an advisory
could be issued, but temperatures are more marginal (west central
Wisconsin), and with a dry boundary layer things may simply not
get down to the frost point. Colder temperatures are expected
Thursday night, with below freezing readings anticipated for much
of the area, so subsequent shifts will likely need to look into
the potential for advisories and/or warnings for portions of the
forecast area for that time frame. Otherwise, Thursday looks to be
quiet weatherwise, with highs in the mid 50s to around 60 and
partly cloudy skies. Clouds will be a bit more prevalent southwest
Thursday, and an isolated shower can't be ruled out as a weak
shortwave trough drops southeast in the upper flow. Deep mixing is
expected again on Thursday, which will work to drop RH values
down below 30 percent across most of the area, with some sub-20
percent RH possible across the north/east portion of the area.
Winds look slightly lighter than today, so Red Flag conditions may
not be met, but it will need to be monitored and we will continue
to coordinate with land management agencies to ascertain the
condition of fuels.

.LONG TERM...(Friday through Wednesday)
Issued at 238 PM CDT Wed May 6 2020

The long term continues to look well below normal temperature
wise with several bouts of frost/freeze conditions and the
possibility of a late season snow.

Anomalously cold temperatures will move across the CWA Friday in
the wake of the cold front. Elevated fire weather concerns will
exist then as RHs drop to 20-25% during the day and winds gust
20-25kts. Should see a decreasing wind trend from the west in the
afternoon. Actual air temperatures will struggle to warm through
the 40s over the east with some lower 50s over western MN Friday
afternoon.

Models are only in fair agreement with timing of the initial
short wave moving across the Dakotas and Minnesota Saturday. It
appears it will remain dry until Saturday morning as the system
drops into the area. Depending on overall cloud trends, much of
the area will likely see a frost/freeze by Saturday morning.

Cold air will drop in the systems wake, and timing could prove
critical for a rain changing to wet snow scenario across at least
the northern CWA late Saturday night into early Sunday morning.
Doesnt appear to be much potential for significant accumulation
with this late season event. Previous GEFS and EPS ensembles
continue to show quite a few snow members however. Will need to
watch this trend.

Once again, we could see frost/freeze potential Sunday night and
again Monday night with overall cloud trend the main limiting
factor.

Late in the period, we see the upper flow pattern change to more
west/southwest. This should bring warmer flow back into the region
with Wednesday highs warming though the low/mid 60s. Along with
the warmer air, the chance of showers makes a return as somewhat
deeper moisture moves in from the west.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1045 PM CDT Wed May 6 2020

VFR conditions through the period, with SCT/BKN high clouds
building into he region through the morning and afternoon. Winds
will remain northwesterly to northerly with speeds around 5 kts
overnight, increasing to 10-15 kts tomorrow afternoon with gusts
around 20 kts.

KMSP...Gusts around 20 kts are expected to develop by early
afternoon.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind N 10-20 kts.
Sat...VFR. Chance of -RA/MVFR. Wind W 5 kts.
Sun...VFR. Chance of -RA/MVFR. Wind N at 5-10 kts.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...ETA
SHORT TERM...
LONG TERM...DWE
AVIATION...ETA
Hazardous weather outlook, May 6, 12:22 PM CDT, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1222 PM CDT Wed May 6 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1222 PM CDT Wed May 6 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A series of frost/freeze events is expected late this week into
early next week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:46 AM CDTFreeze WarningMPXAnoka, Blue Earth, Brown, Carver, Chippewa, Dakota and 24 more29 hr

Nearby

Freeze Watches in Minnesota, 2020Freeze Watches in Wisconsin, 2020Every freeze watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.